INDIANAPOLIS -- Emerging evidence suggests that cephalosporins without a beta-lactam side chain may be safely used in patients with known allergies to penicillin.
INDIANAPOLIS, June 25 -- Emerging evidence suggests that cephalosporins without a beta-lactam side chain may be safely used in patients with known allergies to penicillin.
Concerns about cross-reactivity between may not be as significant as originally thought, said Amelie Hollier, M.S.N., FNP, of Advanced Practice Education Associates in Lafayette, La., at the American Academy of Nurse Practitioners meeting here.
But the first issue, she noted, is establishing that a true allergic reaction to penicillin did occur.
"Many patients say they are allergic, but then list symptoms that do not coincide with that kind of response," she said. "It must be a true IgE-mediated reaction including bronchospasm, angioedema, hypotension, and urticaria or pruritic rash."
Even when a patient reports a previous rash, the rash is not IgE-mediated if there is neither urticaria nor pruritic rashes. In addition, she says there is no increased risk of a non-allergic rash reoccurring even with repeated courses of the same medication. So, it is currently considered safe to administer the same antibiotic, and related ones, as long as it has been confirmed that the initial reaction was not IgE-mediated.
When a true allergic reaction has been established, the next step requires a full knowledge of the chemical make-up of the specific cephalosporin under consideration. Most penicillin allergies are related to the beta-lactam side chain. In those cases, there is an increased likelihood of cross-sensitivity to those cephalosporins that also have a beta-lactam side chain.
The cephalosporin medications that are likely to cross-react after penicillin allergies have been established include:
Among those that lack the beta-lactam side chain, and would therefore be a safer bet, she said, are:
Hollier stressed that the risk of an allergic reaction to cephalosporins in those with an established IgE-mediated allergy to PCN is very low or non-existent, as long as the side chains are not similar.
The other side of the discussion is whether those allergic to cephalosporins can safely receive penicillin.
"The answer is that we don't know yet," said Hollier. "I usually use the anaphylaxis rule. If there was an anaphylactic response to penicillin, I would never again give cephalosporins or vice versa. The risk is just too great."
Another thing to remember when thinking about medication for patients with a penicillin allergy, Hollier said, is that there is a three-fold increased coincidental risk of adverse reactions to even an unrelated drug. They are more likely to react to any class of drug, so extra teaching and care is required.
"Within the last five years we have begun to see that penicillin and cephalosporin cross-sensitivity is not as important as we thought it once was," said Hollier. "This gives us another useful tool that we thought we had lost."